Display Settings:

Format

Send to:

Choose Destination
  • PMID: 22392571 was deleted because it is a duplicate of PMID: 22392456
See comment in PubMed Commons below
Pharmacotherapy. 2012 Mar;32(3):234-43. doi: 10.1002/j.1875-9114.2011.01020.x.

Distressing adverse events after antidepressant switch in the Sequenced Treatment Alternatives to Relieve Depression (STAR*D) trial: influence of adverse events during initial treatment with citalopram on development of subsequent adverse events with an alternative antidepressant.

Author information

  • 1Division of Pharmaceutical Outcomes and Policy, UNC Eshelman School of Pharmacy, University of North Carolina at Chapel Hill, Chapel Hill, North Carolina 27599, USA. aj_katz@unc.edu

Abstract

STUDY OBJECTIVE:

To determine whether distressing adverse events (DAEs) experienced during initial antidepressant treatment are associated with subsequent DAEs after switching to a second antidepressant.

DESIGN:

Secondary analysis of data from the Sequenced Treatment Alternatives to Relieve Depression (STAR*D) trial.

SETTING:

Primary care and psychiatric care facilities.

PATIENTS:

A total of 727 outpatients aged 18-75 years with nonpsychotic major depressive disorder who failed first-step therapy with citalopram and were switched to second-step monotherapy with an alternative antidepressant.

MEASUREMENTS AND MAIN RESULTS:

In the STAR*D trial, patient-reported DAEs were entered into the Patient-Rated Inventory of Side Effects (PRISE). In this secondary analysis, data from PRISE were used to determine the incidence of DAEs during first-step treatment with citalopram and second-step treatment with sustained-release bupropion, sertraline, or extended-release venlafaxine. Regression models were used to compare the risk of adverse events during second-step treatment between those who reported similar adverse events during first-step treatment and those who did not, while controlling for potential confounders. Of the 727 patients analyzed, DAEs were reported by 514 patients (70.7%) during first-step treatment and 626 (86.1%) during second-step treatment; no significant differences were observed among the three second-step treatment groups. Overall, patients reporting DAEs during first-step treatment were more likely to report DAEs during second-step treatment (risk ratio [RR] 1.11, 95% confidence interval [CI] 1.03-1.20). After controlling for confounders, patients were significantly more likely to report DAEs specific to a body function or organ system, such as those involving the genitourinary system (RR 3.39, 95% CI 2.41-4.78) or sexual functioning (RR 2.75, 95% CI 2.29-3.29), if the patients had reported similar events during initial treatment.

CONCLUSION:

Patients who experienced DAEs with initial antidepressant treatment were likely to report similar adverse events after switching to an alternative antidepressant, even when subsequent treatment is from a different class of antidepressants.

© 2012 Pharmacotherapy Publications, Inc.

PMID:
22392456
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk